Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
lalasprint

Spironolactone Stopped Working - After 5 Years

Recommended Posts

Hi Everyone,

In 2013, at age 23, I started having mild pustule breakouts on my chin. I had a few pimples in my early teen years, but nothing major. The weeks that passed got worse and worse. I went to the derm, who diagnosed me with "textbook hormonal acne." I started at 100/mg of spironolactone and yasmin (ocella) birth control. 

After a few weeks of worsening acne, the spiro was my miracle. I was crystal clear FOR YEARS. An occasional pustule...maybe once a month? After a few years, my derm suggested I lower my dosage...again..no major issues 100>75>50. Until very recently....

After about a year of alternating between 50/mgs and 25/mgs a day...my hormonal acne is back and with a vengeance. I have not changed a single thing in my lifestyle: diet , exercise, skincare routine. I'm still on my birth control...but one after another, the pustules have started popping up again. I have about 5 active on my face right now. It's VERY similar to how my first initial skin issue presented in 2013. I'm so scared this will return to the state it was in 2013. 

Has this happened to anyone else? I've found older posts with woman saying the same thing. The drug had failed them and became ineffective. Any advice or insight would be appreciated. 

Share this post


Link to post
Share on other sites

After reading some research studies on spironolactone, there seems to be a low rate of relapse. Unfortunately, some people may relapse after weaning to a lower dose. Maybe you need to be on a higher dose?

Share this post


Link to post
Share on other sites

Lalasprint, I am experiencing a similar issue, though I am considerably older than you. I started on Spironolactone about 7-8 years ago after no improvement of my acne from years of other medications, antibiotics, skin care regimens and prescription creams and lotions. One medication I drew the line at was Accutane. I will not take that. I'd rather suffer with acne than deal with the side effects.

I also tried elimination diets (sugar, gluten, dairy, chocolate) to no avail. Spiro, at 50 mg once a day, coupled with oral contraceptives (Balziva) worked, although it was several months before I saw much improvement to my hormonal acne. Along with my doctor and my own research, it was decided that an androgen blocker (Spironolactone) was what I needed. And for most of six full years, that was enough. I'd get a onesy-twosey pimple around my monthly cycle, but they healed quick, and I had virtually clear skin unlike most of any time in my life since I was a teen. (My acne ebbed and flowed after I became an adult, but the acne worsened after having my three kids, and didn't get better after.)

A year ago, my new nurse practitioner (both my previous doctors left the practice) decided that I was at higher risk of stroke, because I was entering my 50s, with the birth control I was taking, and lowered the dose. I noticed within a couple months of the new medication that little red bumps, not really pimples, started forming. I made no real changes before or during that time to any vitamin or nutritional supplements I had been taking, makeup or skin care, and my diet hadn't changed, which is pretty healthy. To make this long story short, I convinced the np to put me back on the Balziva to see if after a year of increasingly worse breakouts (and I should mention there are more red spots, a few small white heads, but no cysts- I thought at first it might be rosacea) I would have improvement again. She was reluctant to increase my Spiro dose to 100 mg until we see if the higher estrogen in the bcp worked. Soooo, I am on day 3 of the Balziva. Of course, it will probably be a few months before I notice improvement. Regardless, i will try to come back here and report what happens.

Share this post


Link to post
Share on other sites

From all the research I've done on Spiro, I've never come across anything that suggests we're able to build a resistance to it. I would say the acne is from another factor. Has anything in your regimen/life/diet/hormones changed recently?

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×